Gerald S. Fine, D.D.S.
Oral and Maxillofacial Surgery
Which antibiotic is best? Which antibiotic is the safest?
Should you prescribe Penicillin, Tetracycline, Amoxicillin, or Zithromax? What about Clindamycin? Isn't Clindamycin frequently associated with acute pseudomembranous colitis ( APC)? These questions and concerns are part of our daily clinical practice and affect our prescription decision writing. There is no one, single antibiotic that is always the best antibiotic for all patients and all situations. Concerns regarding drug allergies, drug interactions, and drug safety must always be considered. The antibiotic Clindamycin seemingly has had a greater association with untoward effects than many other antibiotics and, as a result has fallen into disfavor. Is that valid? A look at the antibiotic may provide more insight.
Clindamycin has proven to be extremely efficacious and is still considered a valuable agent for use in odontogenic infections but is not routinely recommended because of its association with acute pseudomembranous colitis. This, if left untreated can be fatal. Interesting enough, it is not alone. Other antibiotics, including amoxicillin, erythromycin, tetracycline, metronidazole, and cephalosporins are also associated with colitis although to a lesser degree.
Clindamycin's role in the treatment of the dental alveolar abscess:
Establishing surgical drainage is the most effective management of acute dental alveolar infection, but may not be possible. In those situations the use of systemic antibiotics is indicated. Recent studies indicate the decline of the effectiveness of penicillin against many of the causes of odontogenic infections. Other antibiotics must now be considered. Clindamycin has been proposed as an alternative for patients whose infections are not responding to penicillin therapy or are allergic to penicillin.
Clindamycin is still an efficacious antibiotic and its antimicrobial spectrum make it an excellent choice for the treatment of infection and for premedication. The risk of developing acute pseudomembranous colitis after Clindamycin use appears to be low and similar to the use of other antimicrobial agents.
Gerald S. Fine, D.D.S.
Practice limited to oral & maxillofacial surgery